Thyroid concerns

Hi

I have suffered with underactive thyroid for over 10 years with my tablet dosage being a major problem. I was sent to Worthing hospital where my condition was diagnosed and my medication limits were moved higher to find the correct dosage as at the time I weighed 28 stone. Recently my doctor has had a test result showing that my thyroid level normally for me at 0 zero, making 300mg daily, has gone up 2 points and he wants to reduce my thyroxine down to 275. I am extremely concerned as I have a weight problem as it is and changing my medications causing so much strife in my routine. Do I have the right to ask my doctor to be referred back to the hospital for re diagnosis as I do not trust him anymore

Last edited by

24 Replies

oldestnewest
  • Thewebwitch1,

    I don't understand what you mean that TSH has gone up 2 points. What is your TSH result? If TSH has risen it is usual to increase dose not reduce it.

    If you've been discharged by Worthing you have the right to ask to be referred back but your GP has the right to refuse.

  • Sorry, 285 stone? Surely that's a typo.

    If you're taking 300 mcg a day, with no improvement, then you either have a conversion problem, or an absorption problem. In either case, it should be looked into. And to do that, you need to have your FT4 and FT3 tested at the same time - l take it your doctor hasn't done that. If he refuses to do it, you could do it privately.

    Are you taking any other medication that could affect the absotption of your thyroid hormone? Do you take your levo on an empty stomach, one hour before eating or drinking anything other than water, and two hours before taking any other medication or supplements?

  • always taken tablets with half a banana and then breakfast of porridge or toast including other items prescribed

  • Unexplained weight gain is a clinical symptom of hypothyroidism and also can be due to too low dose of levothyroxine. This is a link which might be helpful and recent research has proven that some people need T4/T3 in order to feel better and a TSH of 1 or lower.

    web.archive.org/web/2010103...

  • Ah thewebwitch1 although many of us struggle with our weight, we are none of us 285 stones . Do correct your post by clicking on the down arrow at the bottom of your post and clicking on edit.

  • sorry it was 28 stones and 7 lbs

    Thanks

  • is it possible that the test was

    not early morning

    not fasting and only water to drink

    and that you had taken your thyroid meds in previous 24 hours

    this is so often the reason for skewed results and gps dropping dosage

  • Test was taken at 10.30am it was not fasting and drank coffee

    Did not take tablets for the day prior to test

    Did not know about not having them with food so being wrong for years

    Have 12 other meds that are taken with as well as liquid morphine

  • There can be interactions with morphine that could either reduce or increase TSH levels!

    Endocr J. 2005 Apr;52(2):265-9.

    Suppression of thyrotropin by morphine in a severely stressed patient.

    Ogrin C1, Schussler GC.

    Author information

    1

    Division of Endocrinology, Department of Medicine, SUNY Downstate Health Sciences Center, Brooklyn, NY 11203, USA.

    Abstract

    Opiates suppress TSH in experimental animals but are reported to increase TSH in human subjects. We describe a patient in severe pain treated with morphine, whose previously normal TSH fell to a level usually associated with hyperthyroidism. After returning to a normal concentration, TSH again decreased with morphine administration. This suggests that, in contrast to the stimulation of TSH secretion that has been reported in unstressed experimental subjects, morphine can inhibit TSH secretion during stress in man as it does in experimental animals. This observation is consistent with the known sensitization of opiate receptors by stress. Consideration should be given to the possibility that severe suppression of TSH by opiates in stressed patients may induce clinically significant central hypothyroidism.

    PMID: 15863959

    jstage.jst.go.jp/article/en...

  • why don't Drs check what medication your on before adding another to the list. Don't understand what you mean by the above as I am medically qualified

  • i think it would help if you list all your other meds and what they have been prescribed for

  • sorry cant put list p but 120mg morphine plus several others

  • atorvastatin and Ramipril and Adizem xl are a few more

  • Hi my recent test result was as follows

    thyroid test (X77Wg)

    TSH 0.12 below range

    T4 21.8 Above range

    Triodothyronine level 3.5 below range

    I don't have much idea of what this means as my Dr usually does not give me the printouts for my tests but I asked for this one because of tablet change, my usual answer is that its within parameters ??

  • I'm amazed that your Ft4 is above range, given the way you've been taking it. But, the way you've been taking it does explain why you need such a high dose.

    As your FT3 is below range, it would appear that you are a very bad converter. Keep increasing the T4 is not the answer. What really needs to happen is that you reduceyour T4 considerably, and add in some T3. But whether your doctor will be willing to prescribe it, is debatable. You might have to buy your own. But, it is because your T3 is so low that you can't lose weight - and nor will you until it's a lot higher.

  • What do I need prescribing and what dosage sorry new to forum but very desperate for help

  • Yes, l know. :)

    The 'medication' you are taking for your thyroid at the moment, levo, is the thyroid hormone called T4.

    T4 is a storage hormone, that has to be converted into the active hormone, T3. But, you cannot do that, it would seem. So, taking all that T4 is pretty pointless, and could cause more problems. So, it does need to be slowly reduced, 25 mcg every 6 weeks.

    In its place, you need to take T3, the active hormone. When taking any hormone, you should start low, and increase slowly. I think you should start on a quarter tablet.

    But, T3 is prescription only. You can't buy it OTC. So, you need to talk to your doctor about it. See what he says.

    But, you must start taking your hormone correctly. On an empty stomach, one hour before eating, and at least 2 hours before your other medication. But, make the change gradually, or the increase in absorption might be over whelming.

    And, next time you have a test, make sure it's early morning. 10.30 is too late, fast over night - nothing but water - and leave 24 hours between your last dose of hormone, and the blood draw. Then, we might begin to see where we really are. :)

  • thank you very much for your reply I understand it better now.

    if T4 is levo what is T3 called please

  • All sorts of things. Sometimes it's just called T3 - or liothyronine. In a tablet it can be called Cynomel, or Cytomel, or just T3. Your doctor might know it under the name of triiodothyronine. We usually just say T3, on here, to keep it simple. :)

  • Thank you everyone your help is very appreciated I am finally beginning to understand my problem and will be looking deeper into it..

  • That's good. :)

  • If you do a Google search for DRUG INTERACTION CHECKER it will come up with various sites such as Medscape where you can make up a list of all your medications, press a button and it'll advise you re- how your drugs are likely to interact etc. Chemists / pharmacists also fulfil this function. An information sheet is usually to be found in the boxes meds are packaged in.

  • found 8 conflicts in my medication but starting off with taking my meds properly first

  • I have found if I wait a hour b4 eating after thyroid meds, they do much better and If I try to eat b4 then, they seem less strong....so it must block absorption...A friend of mine learned that her coffee blocked the absorption and I also avoid calcium and iron foods and supplements for several 4 hours. Many things can effect meds making them less effective...

You may also like...